Alert archive / Virginia / Frost Advisories in 2018

Frost Advisory 3, NWS Blacksburg, VA

April 29, 20186 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Apr 29, 2018, 3:27 PM EDT for 6 counties in Virginia. It took effect at Apr 30, 2018, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 3:27 PM EDT (19:27 UTC)
In effect from
Apr 30, 2018, 3:00 AM EDT
Expired
Apr 30, 2018, 8:00 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -246 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-246 m²/s²
0-3 km storm-relative helicity
-187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS71 KRNK 291927
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
327 PM EDT Sun Apr 29 2018

...Frost Advisory late tonight into Monday morning...

.Below freezing temperatures overnight could lead to frost
formation.

VAZ023-024-034-035-300330-
/O.NEW.KRNK.FR.Y.0003.180430T0700Z-180430T1200Z/
Botetourt-Rockbridge-Bedford-Amherst-
Including the cities of Fincastle, Lexington, Buena Vista, 
Bedford, and Amherst
327 PM EDT Sun Apr 29 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT MONDAY...

The National Weather Service in Blacksburg has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EDT Monday.

* Locations... Southern Shenandoah Valley.

* Hazards... Frost formation possible.

* Temperatures...In the lower 30s.

* Timing... Late tonight into early Monday morning.

* Impacts... Sensitive plants may be affected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
309 
WWUS71 KRNK 300235
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1035 PM EDT Sun Apr 29 2018

...Frost Advisory late tonight into Monday morning...

.Near freezing temperatures overnight will lead to frost.

VAZ023-024-034-035-301200-
/O.CON.KRNK.FR.Y.0003.180430T0700Z-180430T1200Z/
Botetourt-Rockbridge-Bedford-Amherst-
Including the cities of Fincastle, Lexington, Buena Vista, 
Bedford, and Amherst
1035 PM EDT Sun Apr 29 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
MONDAY...

* Locations...Southern Shenandoah Valley.

* Hazards...Areas of frost.

* Temperatures...Lows in the lower to mid 30s.

* Timing... Late tonight into early Monday morning.

* Impacts...Sensitive plants may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 29, 2:19 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 29, 2:19 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
219 PM EDT Sun Apr 29 2018

.SYNOPSIS...
High pressure shifts southeast over the area by Monday, then off
the southeast coast by Tuesday, where it lingers into Friday.
This will keep our area in a dry pattern into midweek with a
warming trend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 245 AM EDT Sunday...

Cool northwest winds to start the forecast period behind the
cold front that crossed the region yesterday. Mostly sunny skies
during the day today will give way to clear conditions
overnight which will allow temperatures to radiate out causing a
second consecutive night of well below normal temperature. Some
areas of frost will be possible and a frost advisory will be
needed at minimum for areas of the Southern Shenandoah Valley
where the growing season has begun.

As high pressure becomes anchored over the Mid-Atlantic winds
will become light and mostly variable going into the day Monday.
Ample sunshine Monday will be the start of a warming trend with
highs in the 60s for the mountains and 70s for areas east.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

A large upper ridge will build over the eastern US as high
pressure at the surface takes up position off the southeast
coast. This very summer-like pattern will bring a notable
warming trend with temperatures well above normal by midweek.
The surface high will be close enough to the coast to keep the
convective storm track off to our west and north, leaving the
Appalachians and central mid Atlantic with an extended stretch
of fair weather with just an outside chance of a stray shower
north of Interstate 64 late Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 210 PM EDT Sunday...

Surface high pressure weakens off the southeast coast on
Thursday, while an upper level ridge sinks south into the Gulf.
Temperatures Thursday will continue to be well above normal with
upper 70s to lower 80s across the mountains and mid 80s east.

Both the GFS and ECM are in good agreement with a weak frontal
system moving across the region Friday afternoon and evening.
The front will be followed by high pressure and cooler air,
however temperatures will remain warmer than normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 115 PM EDT Sunday...

Gusty northwest winds expected this afternoon until the evening
hours after a radiation inversion sets up to cap the stronger
winds aloft. Tomorrow morning, do not expect gusty winds to
return as high pressure becomes centered overhead of the region.

A few conversational clouds this afternoon will be passing
overhead, but they too will eventually be overcome by high
pressure.

High confidence in all forecast elements through this TAF
period.

.Extended Aviation Discussion...

VFR conditions look to continue through the middle of next
week, as high pressure becomes anchored over the Mid Atlantic.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...JR
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JR/WP
Hazardous weather outlook, Apr 29, 3:09 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
309 AM EDT Sun Apr 29 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-300900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
309 AM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Virginia, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.